Alert archive / South Carolina / Freeze Warnings in 2013

Freeze Warning 1, NWS Columbia, SC

March 20, 20135 counties in South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this freeze warning at Mar 20, 2013, 3:52 AM EDT for 5 counties in South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia. It took effect at Mar 21, 2013, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2013, 3:52 AM EDT (07:52 UTC)
In effect from
Mar 21, 2013, 4:00 AM EDT
Expired
Mar 21, 2013, 9:00 AM EDT
In force
5 hr
Issued by
NWS Columbia, SC

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, Fairfield County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2013-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2013-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3185 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WWUS72 KCAE 200752
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
352 AM EDT WED MAR 20 2013

GAZ040-063-064-SCZ015-018-020-021-025-026-202000-
/O.NEW.KCAE.FZ.W.0001.130321T0800Z-130321T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING
352 AM EDT WED MAR 20 2013

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY. 

* LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND
  CATAWBA REGIONS.

* TEMPERATURE...LOWS AROUND 30 DEGREES.

* IMPACTS...TENDER VEGETATION WILL BE AT RISK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
5 follow-up statements
191 
WWUS72 KCAE 201725
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
125 PM EDT WED MAR 20 2013

GAZ040-063-064-SCZ015-018-020-021-025-026-211300-
/O.CON.KCAE.FZ.W.0001.130321T0800Z-130321T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING
125 PM EDT WED MAR 20 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
THURSDAY...

* LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND 
  CATAWBA REGIONS. 

* TEMPERATURE...LOWS AROUND 30 DEGREES.

* IMPACTS...TENDER VEGETATION WILL BE AT RISK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
191 
WWUS72 KCAE 210121
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
921 PM EDT WED MAR 20 2013

GAZ040-063-064-SCZ015-018-020-021-025-026-211300-
/O.CON.KCAE.FZ.W.0001.130321T0800Z-130321T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING
921 PM EDT WED MAR 20 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
THURSDAY...

* LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND 
  CATAWBA REGIONS. 

* TEMPERATURE...LOWS AROUND 30 DEGREES.

* IMPACTS...TENDER VEGETATION WILL BE AT RISK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
720 
WWUS72 KCAE 210640
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
240 AM EDT THU MAR 21 2013

GAZ040-063-064-SCZ015-018-020-021-025-026-211300-
/O.CON.KCAE.FZ.W.0001.130321T0800Z-130321T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING
240 AM EDT THU MAR 21 2013

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND 
  CATAWBA REGIONS. 

* TEMPERATURE...LOWS AROUND 30 DEGREES.

* IMPACTS...TENDER VEGETATION WILL BE AT RISK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
360 
WWUS72 KCAE 210744
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
344 AM EDT THU MAR 21 2013

GAZ040-063-064-SCZ015-018-020-021-025-026-211800-
/O.NEW.KCAE.FZ.A.0001.130322T0600Z-130322T1300Z/
/O.CON.KCAE.FZ.W.0001.130321T0800Z-130321T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING
344 AM EDT THU MAR 21 2013

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 
IN ADDITION...THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED
A FREEZE WATCH...WHICH IS IN EFFECT FROM 2 AM TO 9 AM FRIDAY
MORNING. 

* LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND 
  CATAWBA REGIONS. 

* TEMPERATURE...LOWS AROUND 30 DEGREES BOTH THIS MORNING AND FRIDAY
  MORNING.

* IMPACTS...TENDER VEGETATION WILL BE AT RISK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

GAZ065-077-SCZ016-022-027>031-035>038-041-211800-
/O.NEW.KCAE.FZ.A.0001.130322T0600Z-130322T1300Z/
RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...AUGUSTA...HEPHZIBAH...WAYNESBORO...
CHERAW...PAGELAND...CAMDEN...LUGOFF...WEST COLUMBIA...CAYCE...
LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE...
SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
344 AM EDT THU MAR 21 2013

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM 2 AM TO 9 AM FRIDAY MORNING.

* LOCATIONS...THE SOUTHERN CSRA...CENTRAL MIDLANDS...AND SOUTHERN
  MIDLANDS. 

* TEMPERATURE...LOWS AROUND 30 DEGREES. 

* IMPACTS...TENDER VEGETATION WILL BE AT RISK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
551 
WWUS72 KCAE 211303
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
903 AM EDT THU MAR 21 2013

GAZ040-063-064-SCZ015-018-020-021-025-026-211800-
/O.EXP.KCAE.FZ.W.0001.000000T0000Z-130321T1300Z/
/O.CON.KCAE.FZ.A.0001.130322T0600Z-130322T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING
903 AM EDT THU MAR 21 2013

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...
...FREEZE WARNING HAS EXPIRED...

* LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND 
  CATAWBA REGIONS. 

* TEMPERATURE...LOWS AROUND 30 DEGREES BOTH THIS MORNING AND 
  FRIDAY MORNING. 

* IMPACTS...TENDER VEGETATION WILL BE AT RISK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

GAZ065-077-SCZ016-022-027>031-035>038-041-211800-
/O.CON.KCAE.FZ.A.0001.130322T0600Z-130322T1300Z/
RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...AUGUSTA...HEPHZIBAH...WAYNESBORO...
CHERAW...PAGELAND...CAMDEN...LUGOFF...WEST COLUMBIA...CAYCE...
LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE...
SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
903 AM EDT THU MAR 21 2013

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...

* LOCATIONS...THE SOUTHERN CSRA...CENTRAL MIDLANDS...AND 
  SOUTHERN MIDLANDS. 

* TEMPERATURE...LOWS AROUND 30 DEGREES.

* IMPACTS...TENDER VEGETATION WILL BE AT RISK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 20, 2:03 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 20, 2:03 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
203 AM EDT WED MAR 20 2013

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD INTO THE REGION THROUGH TODAY. A
DRY COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT WITH A
REINFORCING SHOT OF COOLER AIR. A SERIES OF LOW PRESSURE WAVES
WILL PROVIDE A CHANCE OF RAIN LATE FRIDAY THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
DRY HIGH PRESSURE CONTINUES TO BUILD IN FROM THE WEST. SATELLITE
TRENDS SUGGEST UPPER-LEVEL CLOUDINESS WILL AFFECT THE FORECAST
AREA THROUGH MORNING. TEMPERATURES ARE SLOWLY FALLING DUE TO COLD
ADVECTION AND WITH NORTHWESTERLY WINDS STAYING UP EXPECT LOWS IN
THE UPPER 30S TO LOWER 40S THIS MORNING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
SHORT WAVE TROUGH MOVING ACROSS EASTERN GEORGIA DURING THE DAY
WILL TRIGGER SURFACE LOW WELL OFFSHORE DURING THE AFTERNOON.
EXPECT DEEP MOISTURE TO REMAIN SOUTH OF THE AREA CLOSER TO OLD
FRONTAL BOUNDARY ALONG GULF COAST/FLORIDA. MID LEVEL SHORT WAVE
TROUGH ROTATING ACROSS THE CAROLINAS LATE AFTERNOON WILL DRIVE
ANOTHER COLD FRONT THROUGH THE AREA. EXPECT CONSIDERABLE MID LEVEL
CLOUDS AHEAD OF SHORT WAVE DURING THE DAY...BUT WITH BRIEF WEAK
WARM ADVECTION AHEAD OF THE FRONT TEMPERATURES SHOULD RISE INTO
THE LOWER 60S MOST AREAS...NEAR MOS CONSENSUS BUT STILL BELOW
NORMAL. MIXING TONIGHT MAY KEEP TEMPERATURES UP A BIT BUT
GUIDANCE TRENDING TOWARD FREEZING TEMPERATURES...FREEZE WARNING MAY
BE NEEDED. COOLER THURSDAY BUT LESS CLOUDS..IF ANY DUE TO COLD
ADVECTION. COULD BE MARGINALLY BREEZY DURING THE AFTERNOON WITH
GUSTS TO AROUND 20 MPH. ANOTHER COLD NIGHT THURSDAY NIGHT WITH
TEMPERATURES AROUND FREEZING OR SLIGHTLY ABOVE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HPC CONTINUES TO PREFER A BLEND OF OPERATIONAL ECMWF AND EC/GFS
ENSEMBLE MEANS. SOME DIFFERENCES REMAIN IN GFS AND ECMWF
SOLUTIONS...THOUGH BOTH ARE GENERALLY SIMILAR IN INDICATING CUTOFF
UPPER LOW OVER E CANADA...SHIFTING SLOWLY EAST ACROSS NEW
ENG/CANADIAN MARITIMES AND EVENTUALLY OFFSHORE...WITH A GENERALLY
ZONAL UPPER FLOW OVER THE SRN TIER OF STATES. IT APPEARS THAT A
SERIES OF UPPER DISTURBANCES WILL LEAD TO A SERIES OF SURFACE
WAVES THAT TRACK GENERALLY JUST TO OUR SOUTH FRIDAY THROUGH
SUNDAY. THERE ARE STRONG INDICATIONS OF A WEDGE DEVELOPMENT OVER
THE WEEKEND AND TRENDED POPS UP SATURDAY THROUGH SUNDAY AND
LOWERED TEMPERATURES FROM PREVIOUS FORECAST. MUCH COOLER THAN
NORMAL OVER THE WEEKEND...AND REMAINING COOL INTO EARLY NEXT WEEK
BUT DRY MONDAY AND TUESDAY AS BROAD UPPER TROUGH SETS UP AGAIN IN
THE CENTRAL AND EASTERN STATES.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
HIGH CONFIDENCE IN VFR CONDITIONS THROUGH THE TAF PERIOD.

HIGH PRESSURE CONTINUES BUILDING INTO THE REGION WITH AN UPPER
LEVEL DISTURBANCE APPROACHING FROM THE WEST. LIGHT NORTHERLY WINDS
OVERNIGHT WILL GRADUALLY VEER MORE EASTERLY BY DAWN. AS THE UPPER
LEVEL DISTURBANCE CROSSES THE AREA TODAY CLOUDS WILL
INCREASE AND LOWER A BIT...HOWEVER CIGS ARE EXPECTED TO BE 5 KFT
OR HIGHER. THE TROUGH WILL MOVE OFFSHORE TONIGHT WITH WINDS
SHIFTING TO SOUTHWESTERLY...THEN SLOWING WITH SUNSET AS AN
INVERSION DEVELOPS.

EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS POSSIBLE SATURDAY
INTO SUNDAY AS A FRONTAL SYSTEM CROSSES THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 19, 8:34 PM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
834 PM EDT TUE MAR 19 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
834 PM EDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FREEZING TEMPERATURES ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in South Carolina, 2013Freeze Warnings in Georgia, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.